Based on the direction of my personal health specialist, I have begun using a new product. In my first weekend I have made several discoveries about my new uhhh… time management tool… though as my body becomes used to it, apparently my findings may change. We’ll see.
The most pressing and interesting finding right now is that if I work on my computer for 35 to 50 hours in a continuous 60-hour period, the repetitive motion makes my wrists hurt. Around when the sun came up this morning (after I’d been awake about 43 hours) I began to really notice the pain. It’s still here, but I’ve been doing what I can to reduce it.
Apparently there’s something about working on a computer all day, most of the next day (I took a few hours off to help a friend move some furniture and appliances), all that night, then most of the next day and all the next night that … sortof puts a strain on the wrists… apparently there’s some sort of ‘repetitive strain’ involved in all that work. Huh.
(( side note, Strange But True: I am very careful about re-sealing my re-sealable packages of dried fruit because I don’t want my dried fruit to dry out. ))
More on my experiences this weekend follow:
What else? Hmm….
So… last night, after having been experiencing the effects of the drug for about 36 hours, I was looking at the information sheet to see which of the ‘side effects’ I may have experienced, and yeah, the most common, mild headaches, I’ve had on and off. Several others, all reasonably mild. My eyes stopped on one word, and I had to look it up to be sure I understood what I was reading. Somnolence. One of the ‘less common’ side effects of this wakefullness-inducing drug is somnolence. Which means sleepiness or drowsiness to those of you who didn’t already know and who don’t care to look it up.
Also, it seems my hunger and other eating and drinking -related systems have no idea what to do with me if I don’t sleep through 1/4 to 1/3 of each full rotation of the Earth. How much food should I eat, how much water should I drink, and when? My body doesn’t know, and my guesses don’t seem to have been dead-on. I have managed to discover that, unless it’s really just about the time to take the next dose, if I get a feeling that is like the feeling of feeling tired, it pretty much means that my blood sugar is low. Several times I just forgot to eat or drink anything for six or more hours, not even snacks or water, and then I’d feel sleepy or drowsy even though I was in the middle of a dose (and yes, this could have been the side effect (Did I mention that ‘reduced appetite’ is among the other ‘less common’ side effects? Yup.) mentioned above, but look), and I’d eat a small meal and feel better almost right away, and generally remain that way until that dose began to wear off.
(( I didn’t mention it to anyone on the day, and I tried not to think about it too much – though I did imbibe a couple of alcoholic beverages, and may have had more when I got home if I didn’t have to later drive across town and back, playing taxi for my brother’s girlfriend – and I’m fighting sending her an email of congratulations or any other such thing, but Amanda got married on Friday (7/1/05) in Jamaica. ))
Speaking of the drug wearing off, a note on dosage: My research indicated that, in addition to scientists not knowing how modafinil works, they don’t know how to gauge what a person’s dose ought to be except by trying it out. The pills are available in 100mg and 200mg doses, and for some people 100mg is more than enough and for others, 200mg has almost no effect, and those wacky scientists haven’t figured out a correlation to be able to properly prescribe it without first feeding some to the patient to see how it works. Anyway, I ordered the 100mg pills, figuring it was easier to take two than to cut them all in half, and it turns out that 100mg has almost no effect, and 200mg wears off in between 7 and 8 hours. 8 hours is about right for a proper dose, though many patients experience longer periods of wakefulness, up to 15 hours from a single dose. Me: 7 to 8 hours, right now. It’s possible (based on the documentation) that that will go up as my body gets used to the drug, just as (apparently) the side effects also generally go away with regular use.
So next time I’ll order the 200mg pills, which cost … just a few dollars more per 100, actually. And until/unless I find a way to stretch it to a full 8 hours, I’ll be backsliding up to 3 hours per full day awake. For example, I (effectively) started taking them this weekend at 1AM on Saturday night/Sunday morning. (They didn’t arrive until Saturday morning – fast shipping, by the way, one week, very nice.) Now, if I had 8 hours before I needed another dose, the next one would be at 9AM, the following one at 5PM, and then back around to 1AM again. This is handy, because my normal bedtime is about 1AM, so if on a night I want to be awake through I take a dose at bedtime, if the dose lasts 8 hours, then I just take the three doses, and can fall asleep at my normal bedtime the following night, not disruping my normal sleep schedule. Alas, while I didn’t ‘slip’ every time I took a dose this weekend, sometimes I slipped more than an hour, and the last dose I’m taking today should wear off between 7PM and 8PM tonight… which is 5 or 6 hours off of 1AM…
I have just experimented with a possible solution though, and it seemed to work splendidly. At the beginning of the seventh hour since my last dose, I began drinking a cup of coffee. I didn’t get drowsy or sleepy at all, and managed not to take the next dose until a full 8 hours had passed. It’s possible that I could have gone longer, but after 8 hours, the next useful block of time is 12 hours, and I don’t think coffee could bridge five hours. I’d trust it with one or two. And if that works, a few ounces of coffee every eight hours to supplement the modafinil’s waning time, I’m going to have to find an instant coffee I like – it’s basically impossible to brew less than 16oz of coffee in the coffeemaker that Zoe very graciously gave me this weekend, it would be difficult to find someone else to drink the rest of the coffee at the two times I’d want it that aren’t in the morning, and I’m not prepared to invest in one of those single-serving coffee machines just yet. Realistically, the modafinil is supposed to be there so I’m not drinking coffee around the clock to stretch out my day – the caffeine eventually gives me all those negative side effects that modafinil doesn’t, most noticably physical shaking and eventual lack of mental focus.
(Okay, here’s a proposal. We build a wearable device that, probably with sound waves and electromagnets, so the skin doesn’t need to be broken, measures blood levels of modafinil and adds more before it wanes too far, maintaining appropriate levels to maintain wakefulness for a pre-set period of time. Of course, if you could build such a device, treatment of diabetes (or any other currently existing complex treatment system that could be supplanted by the creation of such a thing) would stop being a big deal.)
((I was chatting with a co-worker about music and coffee in the break room the other day, and it led to a verbose email discussion back and forth for a couple of days until… Well, it turned to discussion about my books/writing, and I’m pretty sure she was just curious and/or trying to be encouraging, but past a certain point everything she said about writing/publishing/marketing made me feel like a total failure, and incompetent to boot. Holding my books in my hand – books I created from scratch, cover to cover, inclusive, mine – is a very nice feeling, but somehow it has been diminished by this feeling.))
I have been writing this post slowly over the course of the day between tickets, mostly a sentence here, a sentence there, while I wait for the database to give me the data I asked for. It is now about 5:45PM, and a few minutes ago I noticed that I was beginning to get mighty sleepy… it crept up on me, gradually increasing… but i noticed it. Now, the modafinil I took at noon, even if I only get 7 hours out of it, should last until 7, right? So … so I figured my blood sugar must just be dropping again or some such. I certainly don’t feel hungry, but I don’t recall feeling hungry at any point in the last couple of days, and I haven’t eaten since I finished my lunch at about 1:07PM, so it’s certainly reasonable that I would be hungry. So I started breathing more deeply, drank some water, and ate about half a cup of dried apricots. I’m already feling better, more alert, but all else I have is a few cookies – not much real food left at the end of the day. I guess I’ll eat the cookies and hope for the best. By now, I only have half an hour left before I can leave for the day.
I had more to say.
There’s always more to say.
Perhaps another time.